Anxiety medication interactions

Hi all,

I want to start by saying thank you all for all your help on this site. I had a question and was hoping to get some guidance. The covid pandemic has caused me a great deal of anxiety and it was suggested to me that I take anxiety medication. I didn’t know if it would interact with anything related toAVM, Venous anomalies, DVA etc. Please let me know thoughs. I really look forward to hearing from you.

@Sal613 hi! It’s good to hear from you. I hope you’re doing well!

I can’t answer your question but I can share my thoughts with you, in case it helps (and it is far more sociable to get a response than dull silence!)

If you’re taking any other meds, you need to cross check both sets of meds to make sure that the other type of med isn’t mentioned as a contraindication.

Otherwise, just thinking logically about AVMs, the key thing is to avoid an increase in blood pressure because that can make your AVM develop more quickly (I believe) and get to a rupture faster. So I think you’d want to avoid anything that would increase your blood pressure such as a vasoconstrictor or anything else that could increase BP. Now, I’m not at all expert at these sort of things, so if you’ve got any more questions, I’d take them up with the pharmacist.

Otherwise, I’d expect it is a good idea to take the anxiety meds because I should think anxiety puts your blood pressure up.

Hope these thoughts help

Very best wishes,

Richard

Talk to your MD - I have been on psyche meds ever since getting my embolization. When I came home they had me on Valium 24x7(a 1st in my life) - it started becoming too addicting. I talked to my PCP, he put me on xAnax - I don’t take it for fun at all. I don’t like how it makes me feel, but unfortunately it is a must at times. My anxiety runs away at times - definitely not a fan of it for sure

2 Likes

Hey Sal,

Let me throw my few cents into the conversation (I’m never shy on doing that…)

First, my personal experience - if I went into detail the reasons that I have for being depressed and anxious strictly in terms of the physical things that are wrong now that weren’t last year and that weren’t 4 years ago (lost a bunch in 2018 and then again earlier this year), I think I would have to call my doctor and up my anti-depressants and anti-anxiety meds. Yes, I’m on them. Yes, it’s not an exaggeration when I say that I firmly believe that they have saved my life. I have no intention of giving them up. Period. So, as someone who is closing in on 43 years of battling this AVM crap, I recommend them very much and believe they are very important for the recovery of someone like me (and most of us) who has lost substantial physical abilities because of their AVM.

Now to add a couple of additional thoughts:

  1. Make sure that all of your doctors know about whatever meds you might be looking to add. Dr. Depression might think that it’s okay to add _____________ but Dr. AVM says that taking that med with onyx in your head from embolizations could cause problems.
  2. Mike raises a good point - make sure you are aware of what possible side effects the drugs could have so that you can watch for those. I asked one of my doctors, "Dr. S, it appears that if I’m getting any side effects from any of my meds, they are almost always the weird, odd, hardly anyone gets them type of side effects. Is that because I’m weird or is it because the nature of an AVM and the Onyx and such tends to bring out the rare side effects? He didn’t know but his thought was a combination of both. So then watch for both.

In short, keep your eyes open in terms of strange reactions, side effects etc. and keep in touch with your doctors on those side effects and also what sort of positive effects they might be having.

And now, since I don’t always, the question that I try to ask a lot more than I used to, “Does that make sense?”

TJ

1 Like

Hi,

Yes this completely makes sense thank you everyone for responding. I really needed to hear all of this before deciding to take the medication. Again thank you for all the input.

Hi @Sal613 it is sadly very common that ppl are suffering mental health issues due to COVID… as someone who also suffers from anxiety I can say I have been on medication for years prior to my AVM diagnosis and removal and to date still take Ativan… I have been on Kalma, Xanax and now Kalma and battled my AVM in 2010/2011… just take what is required with your doctors guidance as some of these medications can be quite addictive… God bless!

At times I feel like now “a legitimate junky” - I never thought that I’d require this much of any psyche med - I try not to think about it at times

My PCP actually recommended more, but I’m trying to hold back

But, I’m getting ready to have another consult. I still carry a CDL, I don’t know if DOT will allow this - I can’t afford to lose my CDL